Dangerous opioid consumed via vape-pen
Photo by Handout /York Regional Police
Cops north of the city issued a warning Thursday after discovering a new form of a dangerous drug never seen before in York Region.
While investigating the scene of a recent overdose in Newmarket, York Regional Police discovered bright orange and pink fentanyl — a form of the dangerous opioid investigators had not previously encountered.
Police say the drug was being consumed by mixing it with nicotine oil and inhaling it through a vape pen.
“This could pose a significant risk to public safety, especially if residents are unaware of this consumption method and assume a vape pen they may use contains nothing more than nicotine or other flavourings,” police said.
A powerful synthetic opioid painkiller widely used therapeutically by medical professionals, the illicit use of fentanyl by recreational drug users — both intentionally and accidentally — has lead to tens of thousands of overdose deaths in Canada, over 18,000 since January 2016, particularly in western Canada.
Vape-based fentanyl was the subject of an unclassified November 2019 bulletin from the U.S. Drug Enforcement Agency that documented the first-known such overdose death in San Diego, California.
The risk, stated the bulletin, was the concern over ‘second-hand smoke’ from fentanyl-laced vapes potentially impacting those in close proximity.
The accidental ingestion of even two milligrams of fentanyl — about the same volume as a few grains of salt — can be fatal, particularly in those unaccustomed to opioid exposure.
In the San Diego case, the woman who overdosed was allegedly vaping fentanyl while attending a public concert.
“There is an immediate threat to the public as more people may be wiling to experiment with fentanyl-laced vape mixtures at home, or an enhanced threat if fentanyl-laced vape mixtures are used in public places,” the bulletin read.